From New Madrid, Missouri, USA:
I am a school nurse and am going to be doing an in-service for our bus driver soon. This in-service involves what they should do with a diabetic student that begins to display symptoms of hypoglycemia or hyperglycemia while on the bus. They would have a tube of glucose, but that would probably be their only supply besides a radio to call 911. We live in a rural area and it could take a while to get EMS on scene. Do you have any suggestions to teach them in simple terms?
You are right to keep the message simple and clear. I'd cover only the symptoms and the treatment. It is not necessary to discuss causes and prevention of hypoglycemia. A simple tool, such as an index card might be used. List the symptoms on one side and the treatment on the other. Treatment should include immediate response, how long to wait for the effect of the treatment, and what to do for follow-up (repeat the treatment or call for help). You may wish to consult Hypoglycemia and Helping the Student with Diabetes Succeed: A Guide for School Personnel.
[Editor's comment: The driver could provide a bottle of water for the treatment of hyperglycemia. Other treatment would include insulin, which is something better left to the child's parents or a medical professional. BH]
Original posting 25 Feb 2006
Posted to Other
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.